WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Can Hearing Aids Cause Vertigo?

By Neha Kashyap
Medically Reviewed by Jordan Glicksman, MD, FRCSC, MPH on January 27, 2021
Could your hearing aids be making you dizzy? Learn more about the possible connection between hearing loss and vertigo.

Vertigo — a dizzy, off-balance feeling — can often be a symptom of inner ear damage or infection. While vertigo can sometimes accompany hearing loss, hearing loss itself does not lead to vertigo. Treating hearing loss with hearing aids should also not cause symptoms of vertigo. If you feel dizzy with new hearing aids, you might want to meet with an audiologist to get to the root of the problem. Here’s more information if you’re wondering can hearing aids cause vertigo. 

Hearing Aids and Vertigo

The inner ear is one of three parts in the body’s system of balance, which also includes your limbs and vision, Catherine Palmer, PhD, professor and director of Audiology and Hearing Aids at the University of Pittsburgh Medical Center, tells WebMD Connect to Care. 

So, if your inner ear balance system has a problem and is literally telling your brain that you are in one position and your vision is telling your brain you are in a different position, this mismatch will cause the sensation of vertigo,” Palmer says.

Symptoms of vertigo include:

  • Dizziness
  • A spinning sensation
  • Feeling pulled 
  • Losing balance

Additional vertigo symptoms include:

  • Nausea
  • Ear ringing
  • Jerky eye movements
  • Sweating

Hearing aids might help some people with vertigo symptoms since sound can help a person orient themselves and navigate their environment — but hearing aids are not a treatment for vertigo itself, Palmer advises. As for dizziness from hearing aids, this too is rare, according to Samuel Bittel, AuD, vestibular specialist and adjunct professor at the University of Kansas Medical Center. 

“In an ear with hearing loss and normal anatomical structure, a hearing aid should not cause dizziness,” Bittel says. 

Vertigo with hearing aids could mean you need a device adjustment, or it could point to more serious conditions. According to Palmer, your audiologist can lower your hearing aids’ sound output and modify the timeline for adjusting to your devices so you’re more comfortable. But if you’re experiencing long-term vertigo with hearing aids, you might need to get evaluated, Bittel advises.

“The hearing portion of the inner ear and the equilibrium portion share a common blood supply, fluids, and cranial nerve,” Bittel says. “There are certain pathological conditions that can negatively impact both systems.”

Vertigo can be a symptom of inner ear problems including:

  • Meniere’s disease: extreme buildup of fluid and pressure in the inner ear.
  • Benign paroxysmal positional vertigo (BBPV): dislodged calcium deposits in the inner ear.
  • Vestibular neuritis or labyrinthitis: inner ear inflammation that could be from an infection.

Treating vertigo means treating its cause. Depending on the issue, this can be done with medications, physical therapy, or surgery.

Hearing Loss Can Be Treated and Managed.

In many cases, hearing loss is a treatable condition. It’s worth taking the time to get the answers and treatment you or your loved one deserves. Don’t wait. Start your path to better hearing today.